Alert archive / Idaho / Wind Advisories in 2025
Wind Advisory 13, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at May 4, 2025, 1:30 PM MDT for 7 counties in Idaho. It took effect at May 5, 2025, 1:00 PM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 4, 2025, 1:30 PM MDT (19:30 UTC)
- In effect from
- May 5, 2025, 1:00 PM MDT
- Expired
- May 5, 2025, 10:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Pocatello, ID
Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID
The radar
The Pocatello radar (KSFX), 87 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.5 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3086 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
084 WWUS75 KPIH 041930 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 130 PM MDT Sun May 4 2025 IDZ052-053-067-051100- /O.NEW.KPIH.WI.Y.0013.250505T1900Z-250506T0400Z/ Arco/Mud Lake Desert-Upper Snake River Plain-Beaverhead - Lemhi Highlands- Including the cities of Rexburg, Edie School, Small, Mud Lake, Craters of the Moon NM, Spencer, Idaho Falls, St. Anthony, INL, and Dubois 130 PM MDT Sun May 4 2025 ...WIND ADVISORY IN EFFECT FROM 1 PM TO 10 PM MDT MONDAY... * WHAT...North winds 30 to 35 mph with gusts to 50 mph expected. * WHERE...Beaverhead - Lemhi Highlands, Arco/Mud Lake Desert, and Upper Snake River Plain. * WHEN...From 1 PM to 10 PM MDT Monday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Patchy blowing dust could lead to reduced visibility. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Visit weather.gov/pocatello for more information. Cropp
3 follow-up statements
680 WWUS75 KPIH 050621 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 1221 AM MDT Mon May 5 2025 IDZ052-053-067-052100- /O.CON.KPIH.WI.Y.0013.250505T1900Z-250506T0400Z/ Arco/Mud Lake Desert-Upper Snake River Plain-Beaverhead - Lemhi Highlands- Including the cities of INL, Rexburg, Edie School, Idaho Falls, Dubois, Mud Lake, Spencer, Small, Craters of the Moon NM, and St. Anthony 1221 AM MDT Mon May 5 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM MDT THIS EVENING... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Beaverhead - Lemhi Highlands, Arco/Mud Lake Desert, and Upper Snake River Plain. * WHEN...From 1 PM this afternoon to 10 PM MDT this evening. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. Patchy blowing dust could lead to reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Visit weather.gov/pocatello for more information. JKeyes
767 WWUS75 KPIH 051925 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 125 PM MDT Mon May 5 2025 IDZ052-053-067-060400- /O.CON.KPIH.WI.Y.0013.000000T0000Z-250506T0400Z/ Arco/Mud Lake Desert-Upper Snake River Plain-Beaverhead - Lemhi Highlands- Including the cities of Mud Lake, Rexburg, Small, INL, Idaho Falls, Craters of the Moon NM, Spencer, Dubois, Edie School, and St. Anthony 125 PM MDT Mon May 5 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... * WHAT...North winds 30 to 35 mph with gusts to 50 mph expected. * WHERE...Beaverhead - Lemhi Highlands, Arco/Mud Lake Desert, and Upper Snake River Plain. * WHEN...Until 10 PM MDT this evening. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. Patchy blowing dust could lead to reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Visit weather.gov/pocatello for more information. Cropp
705 WWUS75 KPIH 060350 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 950 PM MDT Mon May 5 2025 IDZ052-053-067-060500- /O.EXP.KPIH.WI.Y.0013.000000T0000Z-250506T0400Z/ Arco/Mud Lake Desert-Upper Snake River Plain-Beaverhead - Lemhi Highlands- Including the cities of Craters of the Moon NM, Dubois, Idaho Falls, Rexburg, Mud Lake, Spencer, Small, INL, Edie School, and St. Anthony 950 PM MDT Mon May 5 2025 ...WIND ADVISORY WILL EXPIRE AT 10 PM MDT THIS EVENING... The strongest winds of the day have peaked and winds will continue to gradually subside tonight into Tuesday morning, still remaining breezy out of the north, but below Wind Advisory criteria. As a result, the Wind Advisory will be allowed to expire as scheduled. $$ Visit weather.gov/pocatello for more information. MacKay
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at May 4, 4:32 AM MDT, 8 hours 58 minutes earlier. Its key messages:
- Cooler Weather Through Tuesday
- Showers & Thunderstorms Increase Today Through Tuesday
- Windy Conditions Monday
Area forecast discussion, May 4, 4:32 AM MDT, 8 hours 58 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 432 AM MDT Sun May 4 2025 .KEY MESSAGES... - Cooler Weather Through Tuesday - Showers & Thunderstorms Increase Today Through Tuesday - Windy Conditions Monday && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 214 AM MDT Sun May 4 2025 Showers and thunderstorms will increase west to east later today as the split flow system slowly works farther inland. Localized heavier rain and gusts over 45 mph (30-50% chance of occurrence) are possible with stronger storms, especially as they cross the Snake Plain...likely due to maximized instability and slightly drier air over the Plain. Overnight, we will see the bulk of the showers shifting into the central mountains and southwest Montana. For Monday and Monday night, the dominant southern low deepens near the Four Corners...while the northern end of the split continues across Canada. We will see a smaller secondary low develop and drop south across eastern Idaho. This will increase shower potential and also create a window of stronger winds. At the moment, we are looking at winds becoming more northwest to north during the afternoon and evening hours. The current forecast has speeds pushing into WIND ADVISORY territory across the INL and north toward Monida Pass. We will see if this trend continues later today and look more at the potential for issuing an advisory. Snow levels remain pretty high except across the central mountains tomorrow morning, where enough colder air filters in briefly to push them down to 6000-8000ft. With the low pulling farther away tomorrow night, snow levels drop to 6000-7000ft up north and closer to 8000-8500ft along the Utah border. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Issued at 214 AM MDT Sun May 4 2025 Models continue to show another closed low developing over the region Tuesday (somewhat embedded in the overall trough affecting southeast Idaho in the Short Term period above)...increasing chances for showers and isolated thunderstorms to linger Tuesday, especially in the southern and eastern highlands. Broad ridging is still expected to take over thereafter...supporting a warming trend with some readings over 80 degrees returning from Thursday onward. As far as other weather impacts...there still appears to be quite a bit of moisture running around under the ridge with a few shortwave troughs also passing by to our north, all of which make this a "messy" high pressure scenario. Hard to completely rule out at least isolated showers or thunderstorms during an afternoon or two somewhere in the forecast area, but confidence is very low in the details at this time. The overall chance of thunderstorms may tend to increase next weekend. && .AVIATION /12Z TAFS THROUGH 12Z MONDAY/... Issued at 432 AM MDT Sun May 4 2025 Our long-advertised low pressure storm system finally arrives today, and will linger over the region for the next several days as well. Today...expect varying degrees of mid to high-level clouds and increasingly breezy conditions out of the southwest (especially at KBYI/KIDA/KPIH with lighter winds potentially going northwest for a few hours at KDIJ), although all terminals should remain solidly VFR for most of the day. The main aviation impact will come with showers and thunderstorms developing and tracking from southeast to northwest this afternoon/early this evening. Have retained the general structure of the previous TAFs for this period with predominant -SHRA everywhere but KSUN for a several hour period generally starting between 20-22z/2-4pm depending on the airport, with then a 2-4 hour PROB30 for -TSRA, and just slightly adjusted start/end times for everything based on the latest high-res simulated reflectivity forecasts. HREF ensemble max wind gusts are pinging 50+ MPH in a few isolated spots with these thunderstorms in the general corridor from the southern highlands northwest across the Snake Plain, so have increased potential gusts to 35kts in the PROB30s for KPIH and KIDA (30kts at KBYI and KDIJ). Unfortunately it's impossible to say EXACTLY where these stronger storms/stronger gusts will occur and inappropriate to try to infer that type of detail from the CAMs...the spots gusting highest will change again a bit with the 12z HREF run. Overall we didn't have much support in really any of the guidance for low cigs even during the predominant - SHRA periods this afternoon so we trended/nudged cigs slightly higher in the latest forecast, but admittedly our confidence in the cig forecast is rather low as guidance such as the NBM and even the HRRR don't seem to reflect this afternoon's convection at all in their cigs. Still think we could certainly see brief MVFR hits with any thunderstorms moving very near/directly over terminals, so retained that in the PROB30s. Consensus is good that this activity will lift further north this evening allowing the region to trend drier with cigs quickly returning to VFR and even breaking up overnight...have retained VCSH overnight everywhere but KSUN for now based on a few CAMs showing a few stray showers. NBM guidance supports lowering cigs again around/just after 12z/6am Monday morning (possibly modestly low stratus development in the now more moist low-level airmass?), but confidence is low in this scenario at this time and it's just beyond the current TAF period. We will continue to evaluate this in future forecast updates. && .PIH WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Keyes LONG TERM...KSmith AVIATION...KSmith
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:32 PM MDT | Special Weather Statement | PIH | Bear Lake, Caribou | 43 min |
| May 4, 2:59 PM MDT | Special Weather Statement | PIH | Franklin, Oneida | 31 min |
| May 4, 3:06 PM MDT | Special Weather Statement | PIH | Caribou | 24 min |
| May 4, 3:29 PM MDT | Special Weather Statement | PIH | Caribou | 31 min |
| May 4, 3:30 PM MDT | Special Weather Statement | PIH | Oneida | 30 min |
| May 4, 4:00 PM MDT | Special Weather Statement | PIH | Bannock, Bonneville | 30 min |
| May 4, 5:40 PM MDT | Special Weather Statement | PIH | Bingham, Butte, Clark, Fremont, Jefferson, Madison | 50 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.